Title: Steroid-induced myopathy and its significance to respiratory disease: a known disease rediscovered
Authors: Dekhuijzen, P N ×
Decramer, Marc #
Issue Date: Dec-1992
Series Title: European Respiratory Journal vol:5 issue:8 pages:997-1003
Abstract: Skeletal muscle myopathy is a well-known side-effect of systemically administered corticosteroids. In recent years renewed attention is being paid to the involvement of the respiratory muscles and its consequent significance in pulmonary patients. Two different clinical patterns of steroid-induced muscular changes are known. In acute myopathy and atrophy after short term treatment with high doses of steroids, generalized muscle atrophy and rhabdomyolysis occur, including the respiratory muscles. Chronic steroid myopathy, occurring after prolonged treatment with moderate doses, is characterized by the gradual onset of proximal limb muscle weakness and may be accompanied by reduced respiratory muscle force. Animal studies demonstrated diaphragmatic myopathy and atrophy similar to the alterations in peripheral skeletal muscles. Fluorinated steroids induced selective type IIb (fast-twitch glycolytic) fibre atrophy, resulting in changes in contractile properties of the diaphragm. Non-fluorinated steroids may also induce histological, biochemical and functional alterations in the diaphragm. Observations in patients with collagen vascular disorders and with asthma and chronic obstructive pulmonary disease (COPD) underline the potential hazards of treatment with corticosteroids to respiratory muscle structure and function.
ISSN: 0903-1936
Publication status: published
KU Leuven publication type: IT
Appears in Collections:Pneumology
× corresponding author
# (joint) last author

Files in This Item:

There are no files associated with this item.

Request a copy


All items in Lirias are protected by copyright, with all rights reserved.

© Web of science